Maine, 2008

Flash Flood in Maine, August 2, 2008

August 2, 2008 · NWS GYX · 1 event in 1 county or zone

Heavy rain produced flash flooding in Somerst County. Old Kelly Dam Road was washed out near the intersection of Golden Road.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Heavy rain produced flash flooding in Somerst County. Old Kelly Dam Road was washed out near the intersection of Golden Road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 2, 1:49 PM EST, 3 hours 11 minutes earlier.

Area forecast discussion, Aug 2, 1:49 PM EST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
249 PM EDT SAT AUG 2 2008

.SYNOPSIS...
ALOFT...UPPER LOW SLOWLY MOVES ACROSS THE REGION THROUGH MONDAY
AND EXITS INTO THE CANADIAN MARITIMES MONDAY NIGHT.  FLOW TURNS
NORTHWEST ON TUESDAY AS LOW DEPARTS AND BACKS TO WEST THROUGH
MID WEEK. AT SURFACE...BROAD AREA OF LOW PRESSURE TRACKS BELOW
UPPER LOW.  COLD FRONT FINALLY PUSHES THROUGH MID WEEK AND LOOKS
LIKE AIR MASS DEWPOINTS DRY FROM THE MID 60S TO LOWER 60S LATER
THURSDAY. SURFACE SOUTHERLY FLOW INITIATES AGAIN LATER FRIDAY
IN ADVANCE OF LOW PRESSURE MOVING ACROSS NORTHERN NEW ENGLAND
NEXT WEEKEND.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
SHOWERS AND THUNDERSTORMS WITH FOG/STRATUS TAKING OVER ONCE AGAIN.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH 6 PM SUNDAY/...
SHOWERS...SOME HEAVY AT TIMES AND FOG OVERNIGHT.  FOG WILL LIFT
SOMEWHAT SUNDAY MORNING WITH PERHAPS A FEW BREAKS...BUT MOSTLY
A SCENARIO THE SAME AS WHAT WE ENCOUNTERED TODAY WITH A CHANCE
OF AFTERNOON THUNDERSTORMS.  USED MAV//MET/CURRENT FORECAST FOR
TEMPERATURES/WINDS AND MAV/CURRENT FORECAST FOR POPS.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
PERSISTENT CYCLONIC FLOW WITH ONLY BRIEF RESPITES FROM THE WET
PATTERN. THE CLOSED SYSTEM STARTS LIFTING OUT TO THE NORTHEAST
SUNDAY NIGHT. SOUTHERN AREAS WILL DRY OUT BUT SHOWERS WILL
CONTINUE IN THE MOUNTAINS. WE WILL BE BETWEEN SYSTEMS ON TUESDAY
UNTIL LOW MOVES FROM THE WEST. RAIN MOVES BACK IN TUESDAY NIGHT
AND WEDNESDAY WITH ANOTHER INCH OF QPF POSSIBLE. THEN A SOME
DRYING AGAIN IN SOUTHERN AREAS FOR THURSDAY...AND THEN THE NEXT
SYSTEM MOVES IN FOR FRIDAY INTO SATURDAY.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
SHORT TERM...MOSTLY MVFR/IFR UNTIL SUNSET...THEN IFR/LIFR OVERNIGHT...
BECOMING MVFR/VFR AFTER SUNRISE.

LONG TERM...PERIODS OF MVFR/IFR WITH RAIN AND FOG THROUGH MUCH OF
THE PERIOD...WITH VFR EXPECTED TUESDAY AND THURSDAY.

&&

.MARINE...
SHORT TERM...NO FLAGS.

LONG TERM...NO FLAGS ANTICIPATED.

&&

.HYDROLOGY...
SHRA AND TSRA WILL PRODUCE HEAVY RAIN THIS AFTN THRU SUNDAY WITH
HEAVY QPF AT TIMES. ANTECEDENT CONDITIONS SHOW STREAMS AND RIVERS
RUNNING ABOVE NORMAL AND GROUND WETTER THAN NORMAL. WITH ANY
CONVECTION THAT TRAINS OVER THE SAME AREA FROM SLOW MOVING STORMS
COULD ENHANCE PRCP AMOUNTS AND LEAD TO FLOODING. A FLOOD WATCH
IS IN EFFECT FOR NRN AND CENTRAL ZONES FOR TNGT AND SUNDAY.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...FLOOD WATCH FROM 6 PM EDT THIS EVENING THROUGH SUNDAY
     AFTERNOON FOR MEZ007>009-012>014-020>022.
NH...FLOOD WATCH FROM 6 PM EDT THIS EVENING THROUGH SUNDAY
     AFTERNOON FOR NHZ001>006.
MARINE...NONE.

&&
Hazardous weather outlook, Aug 2, 10:58 AM EST, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
1158 AM EDT SAT AUG 2 2008

MEZ007>009-012>014-020>022-NHZ001>006-031600-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-ANDROSCOGGIN-KENNEBEC-
INTERIOR WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-
NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-
1158 AM EDT SAT AUG 2 2008

...FLOOD WATCH IN EFFECT FROM 6 PM EDT THIS EVENING THROUGH SUNDAY
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND NORTHERN
NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

LOW PRESSURE SURFACE AND ALOFT WILL CROSS THE REGION LATE TODAY
THROUGH SUNDAY. SLOW-MOVING SHOWERS AND THUNDERSTORMS WITH THIS
SYSTEM WILL HAVE THE POTENTIAL TO PRODUCE LOCALIZED HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.  SPOTTERS ARE
ENCOURAGED TO CALL OR RADIO IN THEIR REPORTS.

MEZ018-019-023>028-NHZ007>010-013-014-031600-
INTERIOR YORK-INTERIOR CUMBERLAND-COASTAL YORK-COASTAL CUMBERLAND-
SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
1158 AM EDT SAT AUG 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS LATER TODAY AND THIS EVENING MAY CONTAIN GUSTY
WINDS AND HAIL OVER NEW HAMPSHIRE AS WELL AS SOUTHWEST MAINE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.  SPOTTERS ARE
ENCOURAGED TO CALL OR RADIO IN THEIR REPORTS.

ANZ150>154-031600-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
1158 AM EDT SAT AUG 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 2, 11:50 AM EST, 5 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1250 PM EDT SAT AUG 2 2008

NHZ003>010-013-022100-
NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-
SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-STRAFFORD-
INTERIOR ROCKINGHAM-
INCLUDING THE CITIES OF...LITTLETON...NORTH CONWAY...CONWAY...
LEBANON...HANOVER...PLYMOUTH...WOLFEBORO...CLAREMONT...NEWPORT...
CONCORD...LACONIA...TILTON-NORTHFIELD...MEREDITH...ROCHESTER...
DOVER...DURHAM...DERRY...LONDONDERRY...EXETER
1250 PM EDT SAT AUG 2 2008

...NUMEROUS STRONG THUNDERSTORMS WILL DEVELOP OVER THE AREA
THIS AFTERNOON...

CONDITIONS ARE FAVORABLE FOR WIDESPREAD THUNDERSTORMS TO DEVELOP
AND AFFECT THE ENTIRE AREA THIS AFTERNOON. SOME OF THESE STORMS
MAY REACH SEVER LIMITS CONTAINING STRONG DAMAGING WINDS HAIL AND
FREQUENT LIGHTNING.

BECAUSE OF THE TROPICAL NATURE OF THE ATMOSPHERE AND SLOW MOVEMENT
OF THESE STORMS TORRENTIAL DOWNPOURS ARE EXPECTED WITH SOME OF
THESE STORMS CAUSING LOCALIZED FLOODING PROBLEMS.

LAKE RECREATIONAL BOATERS SHOULD ALSO STAY ALERT TO THE RAPIDLY
CHANGING CONDITIONS THAT WILL DEVELOP THIS AFTERNOON AND SEEK SAFE
HARBOR WHEN NEEDED.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE
LATEST UPDATES ON THIS DEVELOPING SITUATION.

MEZ018-019-023-024-NHZ014-022100-
INTERIOR YORK-INTERIOR CUMBERLAND-COASTAL YORK-COASTAL CUMBERLAND-
COASTAL ROCKINGHAM-
INCLUDING THE CITIES OF...NORTH WINDHAM...GORHAM...BRIDGTON...
BIDDEFORD...SACO...OLD ORCHARD BEACH...PORTLAND...
SOUTH PORTLAND...WESTBROOK...PORTSMOUTH...HAMPTON
1250 PM EDT SAT AUG 2 2008

..NUMEROUS STRONG THUNDERSTORMS WILL DEVELOP OVER THE AREA
MID TO LATE THIS AFTERNOON...

CONDITIONS ARE FAVORABLE FOR WIDESPREAD THUNDERSTORMS TO DEVELOP
AND AFFECT THE ENTIRE AREA LATER THIS AFTERNOON. SOME OF THESE
STORMS MAY REACH SEVER LIMITS CONTAINING STRONG DAMAGING WINDS
HAIL AND FREQUENT LIGHTNING.

BECAUSE OF THE TROPICAL NATURE OF THE ATMOSPHERE AND SLOW MOVEMENT
OF THESE STORMS TORRENTIAL DOWNPOURS ARE EXPECTED WITH SOME OF
THESE STORMS CAUSING LOCALIZED FLOODING PROBLEMS.

LAKE RECREATIONAL BOATERS AND COASTAL MARINE INTERESTS SHOULD
ALSO STAY ALERT TO THE RAPIDLY CHANGING CONDITIONS THAT WILL
DEVELOP THIS AFTERNOON AND SEEK SAFE HARBOR WHEN NEEDED.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE
LATEST UPDATES ON THIS DEVELOPING SITUATION.

MARINE
Special weather statement, Aug 2, 2:49 PM EST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
349 PM EDT SAT AUG 2 2008

MEZ009-022045-
CENTRAL SOMERSET-
349 PM EDT SAT AUG 2 2008

...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY THROUGH 445 PM
EDT...

AT 349 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 11 MILES SOUTHWEST OF
PITTSTON FARM...OR ABOUT 13 MILES NORTHEAST OF JACKMAN...MOVING NORTH
AT 9 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN
AND AROUND PITTSTON FARM THROUGH 445 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED.

MARINE

The radar

The Caribou radar (KCBW), 189 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Somerset

When
August 2, 5:00 PM EST to 5:15 PM EST
Where
Somerset County, 29.64 mi WNW of Saboomook to 29.73 mi WNW of Saboomook
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
46.100, -70.260

Heavy rain caused flash flooding which washed out the Old Kelly Dam Road near the intersection of Golden Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2008Every state in 2008This day in weather historyWarnings in Maine, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133970.